Alert archive / New Mexico / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 296, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Jul 1, 2017, 7:57 PM MDT for Curry County, Roosevelt County, New Mexico. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2017, 7:57 PM MDT (01:57 UTC)
- Expired
- Jul 1, 2017, 8:32 PM MDT
- In force
- 35 min
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Curry County, NM, Roosevelt County, NM
The radar
The Cannon AFB radar (KFDX), 34 km from the middle of the area, began a volume at 02:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 2.0 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 575 J/kg
- Mixed-layer CIN
- -94 J/kg
- Mixed-layer LCL
- 2143 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
565
WUUS55 KABQ 020157
SVRABQ
NMC009-041-020245-
/O.NEW.KABQ.SV.W.0296.170702T0157Z-170702T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
757 PM MDT SAT JUL 1 2017
The National Weather Service in Albuquerque has issued a
* Severe Thunderstorm Warning for...
West central Roosevelt County in east central New Mexico...
Southwestern Curry County in east central New Mexico...
* Until 845 PM MDT.
* At 757 PM MDT, a severe thunderstorm was located 8 miles south of
Melrose, or 19 miles northwest of Portales, moving northeast at 15
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Melrose, Floyd, Saint Vrain and Cannon Air Force Base.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to an interior room on the lowest floor of a building.
&&
LAT...LON 3419 10362 3432 10377 3457 10355 3438 10332
TIME...MOT...LOC 0157Z 225DEG 11KT 3431 10365
HAIL...1.00IN
WIND...60MPH
$$
342 follow-up statements
663
WWUS55 KABQ 020223
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
823 PM MDT SAT JUL 1 2017
NMC009-041-020245-
/O.CON.KABQ.SV.W.0296.000000T0000Z-170702T0245Z/
Roosevelt-Curry-
823 PM MDT SAT JUL 1 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM MDT
FOR CENTRAL ROOSEVELT AND SOUTHWESTERN CURRY COUNTIES...
At 823 PM MDT, a severe thunderstorm was located near Melrose, or 17
miles northwest of Portales, moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Saint Vrain and Cannon Air Force Base.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3426 10355 3435 10365 3457 10355 3438 10332
TIME...MOT...LOC 0223Z 235DEG 11KT 3435 10358
HAIL...1.00IN
WIND...60MPH
$$
34461
WWUS55 KABQ 020232
SVSABQ
Severe Weather Statement
National Weather Service Albuquerque NM
832 PM MDT SAT JUL 1 2017
NMC009-041-020242-
/O.CAN.KABQ.SV.W.0296.000000T0000Z-170702T0245Z/
Roosevelt-Curry-
832 PM MDT SAT JUL 1 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL ROOSEVELT AND
SOUTHWESTERN CURRY COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled. Additional storms are
developing and may increase in intensity.
LAT...LON 3426 10355 3435 10365 3457 10355 3438 10332
TIME...MOT...LOC 0230Z 225DEG 11KT 3437 10356
$$
34What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 5:44 PM MDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 1, 5:44 PM MDT, 2 hours 13 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 544 PM MDT Sat Jul 1 2017 .AVIATION... 00Z TAF CYCLE Showers and thunderstorms expected to continue through this evening across central and eastern areas, perhaps lasting past midnight on the eastern plains. Some strong to severe storms will continue to be possible with large hail, gusty downburst winds, and heavy downpours temporarily dropping ceilings/visibility to MVFR. A TEMPO group for either SHRA or TSRA for a couple of hours this evening in all TAFs except KGUP and KFMN. Confidence is low that widespread low stratus clouds will develop overnight, but isolated spots are possible especially in the east. Showers and thunderstorms expected again Sunday afternoon, mainly south of I-40 and east of I-25. CHJ && .PREV DISCUSSION...339 PM MDT Sat Jul 1 2017... .SYNOPSIS... A moist and unstable air mass will support scattered to numerous thunderstorms east of the Rio Grande Valley through late evening including another round of severe storms, especially on the eastern plains. Going into Sunday and Independence Day, drier air and strengthening high pressure aloft will lead to fewer storms with the more favored areas east of the central mountain chain as well as the southwest high terrain. Strong high pressure aloft is then expected to center over the Four Corners region by Wednesday and remain just north of the state through the end of next week. && .DISCUSSION... Deep, moist convection as far west as the southeast slopes of the Chuskas as of early afternoon, with several impressive updrafts already evident along and just east of the Divide as well as along the Sangres and immediate east slopes. Last night's easterly push was perhaps a bit more robust than what models indicated. In any event, atmosphere is primed to support another round of isolated/scattered severe storms east of the Divide and especially east of the RGV as the afternoon progresses and well into the evening with severe impacts likely for areas that were devastated by damaging hail/70+ mph winds less than 24 hours ago. Uncapped mixed layer CAPE values generally 2000-3000 J/kg across the east and generally 1000-1500 J/kg between the Divide and central valley corridor. Mid- level westerlies are not quite as strong as they were 24 hours ago but even so effective bulk shear sufficient to support rotating updrafts/large hail with high likelihood of large, severe clusters organizing on the high plains as cold pool dynamics come into play during the evening. Storm motions should be slightly slower than Friday PM and if the latest HRRR shows most severe threat ending by 11pm. Not much change to previous thinking or forecast going into the first week of July. 500mb ridge centered along the Borderland with broad westerly flow in place. Models suggest a weak shortwave dropping southeast out of the Colorado Rockies Sunday afternoon/evening that may boost coverage for NC/NE areas going into the second half of Sunday. 500mb Four Corners high then begins process of strengthening and shift northward Monday/Tuesday eventually shifting just north of the state by mid/late week. An extended period of northeast to southwest or east to west flow aloft anticipated. kj && .FIRE WEATHER... Scattered to numerous showers and thunderstorms are taking shape over northern New Mexico, and look to be gradually blossoming over central parts of the state as well. An active evening of storms is expected as this activity rolls eastward into the plains with some cells producing hefty downpours, large hail, and gusty outflow winds. Overall, prevailing winds have been trying to veer mostly southerly with a bit of a convergent line hovering near or just west of the Continental Divide: drier south southwest winds to the west of this line with more moist south southeast winds on the east. This has been a focus for storms early this afternoon, but they should fill in east of it as the afternoon and evening wears on. Lowest humidity is found west of this convergent line in far western zones of NM where RH has dropped to less than 15 percent. After storms settle and move out of NM tonight, excellent RH recovery is expected to grace the eastern half of the state while the far western zones observe poor RH recoveries. Into Sunday, high pressure will start to jog northward with surface winds responding by turning more westerly. This will dry out the dewpoints some, not enough to fully eliminate storm potential, but coverage will certainly dwindle compared to today. Some dry storms will also be possible, especially in the west central to southwestern mountain zones. Prevailing wind speeds will be light to moderate Sunday afternoon, but any storm outflows (especially drier storms) will be capable of hurling out very strong gusts. RH will range from less than 10 percent in the far west up toward 25 percent in the far eastern zones while temperatures climb back up to, if not slightly above average. Instability will be prevalent with high Haines indices of 5 to 6 across the forecast area. Through next week high pressure will continue to build northward over the Rockies. Through this time, low layer moisture will be attempting to slosh farther west into NM. It should inch westward each day, encompassing much of the east by mid week when a couple of back door fronts aid. Some diffuse mid to upper level subtropical moisture will also attempt to come over the southwestern mountains, keeping a low chance for storms going. 52 && .AVIATION... 18Z TAF CYCLE Active shower and thunderstorm pattern is expected across northern and central New Mexico today and this evening. The focus would seem to be along the central mountain chain initially before storms roll eastward into the plains this evening. Secondarily storms should also develop over portions of the Continental Divide and toward the Jemez mountains. Some strong to severe storms will be possible with large hail, gusty downburst winds, and heavy downpours temporarily dropping ceilings/visibility. Confidence is low that widespread low stratus clouds will develop overnight, but some isolated spots are possible. 52 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jul 1, 4:58 AM MDT, 14 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 458 AM MDT Sat Jul 1 2017 NMZ501>540-021100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 458 AM MDT Sat Jul 1 2017 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms along the east slopes of the central mountains extending eastward across the eastern plains this afternoon and evening. The main threat will be strong winds and large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. However...weather can change very rapidly. Always use the latest forecasts...watches and warning for planning purposes. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required across the east due to the potential of severe weather this afternoon into this evening. 50
In the hours before
Special weather statement, Jul 1, 6:03 PM MDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
603 PM MDT SAT JUL 1 2017
NMZ524-020030-
South Central Highlands-
603 PM MDT SAT JUL 1 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SOCORRO AND
SOUTHWESTERN TORRANCE COUNTIES UNTIL 630 PM MDT...
At 603 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Abo, or 33 miles northeast of Socorro, moving east at
20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Gran Quivira.
&&
LAT...LON 3413 10666 3430 10667 3447 10616 3446 10615
3448 10614 3449 10612 3449 10610 3450 10608
3411 10603
TIME...MOT...LOC 0003Z 261DEG 19KT 3427 10638
ShoemakeSpecial weather statement, Jul 1, 6:05 PM MDT, 1 hour 52 minutes before
Special Weather Statement National Weather Service Albuquerque NM 605 PM MDT SAT JUL 1 2017 NMZ523-529-533-020030- Guadalupe County-Northeast Highlands-Central Highlands- 605 PM MDT SAT JUL 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL AND NORTHWESTERN GUADALUPE COUNTIES UNTIL 630 PM MDT... At 605 PM MDT, Doppler radar was tracking a strong thunderstorm near Villanueva, or 28 miles southwest of Las Vegas, moving east at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Villanueva State Park, Villanueva and Sena. && LAT...LON 3515 10557 3533 10555 3537 10518 3508 10523 TIME...MOT...LOC 0005Z 275DEG 14KT 3524 10547 34
Special weather statement, Jul 1, 6:11 PM MDT, 1 hour 46 minutes before
Special Weather Statement National Weather Service Albuquerque NM 611 PM MDT SAT JUL 1 2017 NMZ529-532-533-020030- Eastern San Miguel County-Guadalupe County-Northeast Highlands- 611 PM MDT SAT JUL 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN MIGUEL AND NORTH CENTRAL GUADALUPE COUNTIES UNTIL 630 PM MDT... At 611 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 13 miles north of Conchas Dam to Dilia. Movement was southeast at 35 mph. Nickel size hail and wind gusts up to 50 mph will be possible with these storms. Locations impacted include... Dilia, Colonias, Variadero, Conchas Dam, Anton Chico, Trementina and Bell Ranch. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3547 10400 3503 10499 3521 10517 3572 10433 TIME...MOT...LOC 0011Z 315DEG 31KT 3559 10428 3520 10504 34
Special weather statement, Jul 1, 6:14 PM MDT, 1 hour 43 minutes before
Special Weather Statement National Weather Service Albuquerque NM 614 PM MDT SAT JUL 1 2017 NMZ521>523-020030- Sandia/Manzano Mountains-Central Highlands-Estancia Valley- 614 PM MDT SAT JUL 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL... SOUTHEASTERN SANTA FE AND NORTH CENTRAL TORRANCE COUNTIES UNTIL 630 PM MDT... At 614 PM MDT, Doppler radar was tracking a strong thunderstorm 8 miles east of Moriarty, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Edgewood, Moriarty and Clines Corners. This includes the following highways... Interstate 40 between Mile Markers 188 and 217. Highway 285 between Mile Markers 249 and 261. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3490 10618 3507 10619 3518 10567 3491 10565 TIME...MOT...LOC 0014Z 260DEG 20KT 3502 10589 34
Special weather statement, Jul 1, 7:46 PM MDT, 11 minutes before
Special Weather Statement National Weather Service Albuquerque NM 746 PM MDT SAT JUL 1 2017 NMZ534-020215- Quay County- 746 PM MDT SAT JUL 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN QUAY COUNTY UNTIL 815 PM MDT... At 746 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles northeast of Logan, or 14 miles southwest of Nara Visa, moving east at 10 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Quay County. This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3529 10304 3534 10332 3552 10331 3556 10304 TIME...MOT...LOC 0146Z 271DEG 8KT 3544 10323 34
Special weather statement, Jul 1, 7:48 PM MDT, 9 minutes before
Special Weather Statement National Weather Service Albuquerque NM 748 PM MDT SAT JUL 1 2017 NMZ533-534-537-020215- Guadalupe County-Quay County-De Baca County- 748 PM MDT SAT JUL 1 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DE BACA... SOUTHWESTERN QUAY AND EAST CENTRAL GUADALUPE COUNTIES UNTIL 815 PM MDT... At 747 PM MDT, Doppler radar was tracking a strong outflow boundary from a thunderstorm 10 miles northeast of Sumner Lake State Park, or 17 miles north of Fort Sumner, moving south at 30 mph. Wind gusts of 50 to 55 mph will be possible as this boundary passes. Locations impacted include... Fort Sumner. If threatening weather approaches your area, take shelter in a sturdy building. && LAT...LON 3478 10439 3484 10413 3448 10397 3440 10434 TIME...MOT...LOC 0147Z 346DEG 25KT 3473 10427 34
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 6:03 PM MDT | Special Weather Statement | ABQ | Torrance | 27 min |
| Jul 1, 6:05 PM MDT | Areal Flood Advisory | ABQ | Mora, San Miguel | 115 min |
| Jul 1, 6:05 PM MDT | Special Weather Statement | ABQ | 25 min | |
| Jul 1, 6:11 PM MDT | Special Weather Statement | ABQ | San Miguel | 19 min |
| Jul 1, 6:14 PM MDT | Special Weather Statement | ABQ | Santa Fe | 16 min |
| Jul 1, 6:22 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Quay, San Miguel | 38 min |
| Jul 1, 6:39 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, San Miguel | 28 min |
| Jul 1, 6:58 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Quay, San Miguel | 47 min |
| Jul 1, 7:14 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, San Miguel, Torrance | 91 min |
| Jul 1, 7:17 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Roosevelt | 43 min |
| Jul 1, 7:44 PM MDT | Severe Thunderstorm Warning | ABQ | Guadalupe, Quay, San Miguel | 46 min |
| Jul 1, 7:46 PM MDT | Special Weather Statement | ABQ | Quay | 29 min |
| Jul 1, 7:48 PM MDT | Special Weather Statement | ABQ | De Baca | 27 min |
| Jul 1, 8:20 PM MDT | Special Weather Statement | ABQ | Quay | 25 min |
| Jul 1, 8:31 PM MDT | Special Weather Statement | ABQ | Curry | 29 min |
| Jul 1, 8:37 PM MDT | Special Weather Statement | ABQ | Chaves | 23 min |
| Jul 1, 8:38 PM MDT | Special Weather Statement | ABQ | Roosevelt | 37 min |
| Jul 1, 8:39 PM MDT | Areal Flood Advisory | ABQ | Quay | 96 min |
| Jul 1, 9:01 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Roosevelt | 31 min |
| Jul 1, 9:06 PM MDT | Special Weather Statement | ABQ | 39 min | |
| Jul 1, 9:35 PM MDT | Severe Thunderstorm Warning | ABQ | Roosevelt | 25 min |
| Jul 1, 9:46 PM MDT | Severe Thunderstorm Warning | ABQ | Curry, Roosevelt | 44 min |
| Jul 1, 10:03 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Roosevelt | 42 min |
| Jul 1, 10:12 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 18 min |
| Jul 1, 10:41 PM MDT | Special Weather Statement | ABQ | Chaves | 34 min |
| Jul 1, 10:58 PM MDT | Special Weather Statement | ABQ | Chaves | 32 min |
| Jul 2, 1:59 PM MDT | Special Weather Statement | ABQ | 31 min | |
| Jul 2, 2:05 PM MDT | Severe Thunderstorm Warning | ABQ | Lincoln | 19 min |
| Jul 2, 2:39 PM MDT | Special Weather Statement | ABQ | Union | 36 min |
| Jul 2, 2:52 PM MDT | Severe Thunderstorm Warning | ABQ | Chaves, Lincoln | 38 min |
| Jul 2, 3:13 PM MDT | Special Weather Statement | ABQ | Union | 32 min |
| Jul 2, 3:24 PM MDT | Severe Thunderstorm Warning | ABQ | Union | 29 min |
| Jul 2, 3:40 PM MDT | Special Weather Statement | ABQ | Union | 35 min |
| Jul 2, 4:06 PM MDT | Special Weather Statement | ABQ | Socorro | 24 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.